going off Cymbalta...question/rant...

Discussion in 'Fibromyalgia Main Forum' started by sweetbeatlvr, Nov 2, 2009.

  1. sweetbeatlvr

    sweetbeatlvr New Member

    well, i have been on Cymbalta for about 3 months now. i LOVE the pain relief i've gotten from it. it has worked better than anything else i've tried.

    lately, though, my blood pressure has been extremely high (160/102) and my bloodwork has been coming back with some off numbers: elevated liver enzymes, high glucose, and high cholesterol.

    my doctor didn't seem to think anything of any of it, just wanted to add more pills, so i started doing my own research, and found out that all those things are possible side effects of Cymbalta.

    i brought up this info to the doctor, and he decided that i should go off of the Cymbalta, and come back in a month to check my blood and blood pressure to see if that was the cause.

    his taper schedule was go down to 30mg 1x/day for a week, then stop. does this seem normal?

    i did this, and i am feeling a little weird. head feels funny, headache, just feel weird.

    then i ask the doctor what am i gonna do about the pain, and he said he does not give pain medicine for Fibromyalgia, but if he did, he would give to me. then proceded to say that was a compliment. gee, thanks.

    well, i've been off the Cymbalta for 2 days, and lo and behold the old familar feeling of pain is coming back. i'm really scared to be in pain again, and have nothing to help with it.

    i am so frustrated with this illness and doctors. Lord, please help me.

  2. lvjesus

    lvjesus Member

    Cymbalta did not do anything for my pain, but then at the time I was taking it, my worst symptom was fatigue. And coming off was HELL.

    The first time I tried, I could not make it and gave in, but then I was trying to quit cold turkey since NO ONE told me that I would have to wean off. My overridding symptom of withdrawal was extreme dizziness. I mean I would literally walk around like I was drunk.

    Well, the 2nd attempt was successful. I toughed it out until I was over withdrawal. I know I should have gone to my doc to wean me off, but it was not my PCP, but a rheumy that he
    referred me to for the Klonopin I wanted. The Klonopin worked but this guy was interested in my money more than me.

    He made me come in for an office visit EVERY MONTH for the Klonopin, so it was $40 for the office visit on top of the cost of the med. NOT!

    Anyway, as for the your pain management, I would immediately get a new doc. I don't know what I would do without my pain pills, but it would not be pretty.
  3. Janalynn

    Janalynn New Member

    I understand that fear of the pain. It can be so horrible!
    I would not call medication that helps us with our terrible Fibro symptoms designer drugs. Some of us have to weigh out the pros and cons of taking meds to have some quality of life. It's an unfortunate choice that we, I guess I should speak for myself, would rather not have to make.
    Taking a Tylenol or asprin to someone who is in so much pain is like eating an M & M without the good taste.

    You're crying out for help - you need someone to help you. If your Dr. won't, then see someone else. Be upfront with your Dr. if you have a good relationship with him and ask for a referral to someone who can help relieve your pain. To have you walk out his door without any options must have been awful. He basically told you that you were a candidate for pain meds, but he just doesn't prescribe them. He knows you're in pain. Will he consider giving you something like Tramadol until you get see someone - or maybe that will even be enough. It does help a lot of people. Have you tried that before?

    We are hard to treat. The challenge is finding a Dr. who will 'take the journey' with us....someone who has true empathy, who is willing to help us have some normalcy in our lives. That means lots of trial and error, lots of patience etc.

    When our pain is so bad that we fear it...well that says a lot. I understand it, I've been there and unless someone has been, they don't understand it. Ifi it were me, I'd talk to my Dr. again, either ask for another alternative or a referral.

    Have you tried Savella yet? I can't take it (really bummed out)- but my rheumatologist said it has turned a lot of people's lives around.

    Hang on and don't give up on finding some help.

  4. kch64

    kch64 New Member

    I'm sorry to hear that you have to quit a med that is helping you. Have you tried Lyrica? It has helped me. I used to get feelings that I was going to crawl out of my skin. Lyrica helped to stop it and now, I only need to take it when I get a flare-up.

    I was going to try Cymbalta, but after reading your post, I think I'll wait. I wouldn't give up on your doctor yet.

    Ask if you can try another medicine. I think there is one called Effexor. Do some research and go talk to him.

    Hang in there.

  5. loto

    loto Member

    I take Cymbalta. I'm sorry you're having those side effects. Cymbalta is the only medicine of that type that I can tolerate.
    I did try going off of it once, and only made it 3 days. I couldn't take the pain and the withdrawl!! I could barely function!
    Anyway, it's a shame your doctor won't give you anything for your pain. It's not a good quality of life to live with pain. Some doctors don't like to prescribe pain meds, for fear of addiction, etc., but, chronic pain is not a healthy way to live either.
    If my doctor suddenly told me he wouldn't prescribe pain meds to me anymore I'd be looking for someone else.
    I'll pray for you also. I am totally frustrated with living with FM too!

  6. heapsreal

    heapsreal New Member

    Has anyone had any improvement in pain etc from ssri's like zoloft and prozac. I have just started on zoloft again mainly for cognitive problems and fatigue which it has helped but also has reduced that ache all over pain somewhat. Only on 25mg, i find more just increases side effects for me.

    Have used edronax (noradrenaline reuptake) and it helps energy initially but this where's of with continual use and sweating is a major side effect. But found it good for a one off energy boost like when mowing the lawn etc and sweating side effects dont matter.

    Thinking of cymbalta but concerned about similar sides to edronax. Lexapro is another that seems to have a lower incident of side effects , but will it help with cfs/fm symptoms??

    The best med so far for mood, energy and pain is tramal, but hard to get prescibed this in amounts to use daily.
  7. sweetbeatlvr

    sweetbeatlvr New Member

    for all of your support everyone, means alot.

    to compound all of this mess, i just lost my insurance last week.=(

    i am still feeling horrible. i wish so bad i could get through to this doctor. i did call and leave a message for him, about the pain, and he called in Mobic. it does not help me at all (just makes my stomach hurt).

    my imminent future seems so bleak right now. my pain is increasing, and i am so afraid of how bad it's gonna get.

    i have to work, and just don't know how i am gonna be able to continue, the medicine helped so much.

    i am going to see a woman today about vocational rehabilitation, maybe she will be able to suggest something to help me.

    thanks again everyone, i truly appreciate it.
  8. JewelRA

    JewelRA New Member

    Hi, sweetbeatlvr.

    I am so sorry you are going through this. I have not taken Cymbalta, but have been on Paxil for many years, and have BTDT with the withdrawals and pain and such.

    I wonder, since Cymbalta has worked so well for you, do you think maybe taking a smaller dose to try to combat the side effects would be worth it? Then maybe you would still get the relief from the Cymbalta without the problems from it.

    But you really need to communicate with your doctor asap. And if this doc isn't willing to help you, find another one!

    Do you have any anti-anxiety medicine to help you through these withdrawals?